Lemsip Max Daytime Cold & Flu Relief
For excipients see 6.1.
Red/yellow hard gelatine capsules.
For the relief of symptoms associated with the common cold and influenza, including relief of aches and pains, sore throat, headache, fatigue and drowsiness, nasal congestion and lowering of temperature.
Patients should consult a doctor or pharmacist if symptoms persist for more than 3 days, or worsen.
Adults, the elderly and children aged 16 years and over:
Take two capsules every 4-6 hours as required to a maximum of four doses in any 24 hours, or up to a maximum of three doses in any 24 hours if a night-time paracetamol-containing product is taken before bedtime.
Do not take more than 8 capsules (4 doses) in any 24 hours.
Do not give to children under 16 years of age.
Elderly Population: No dosage adjustment is considered necessary in the elderly.
Method of administration
For oral administration. Swallow whole with water. Do not chew.
- Hypersensitivity to paracetamol, phenylephrine, caffeine or to any of the excipients listed in section 6.1.
Due to the presence of phenylephrine, use of the product is contraindicated in:
- Patients with severe coronary heart disease and cardiovascular disorder.
- Patients with hypertension.
- Patients with hyperthyroidism.
- Patients currently receiving or within two weeks of stopping therapy with monoamine oxidase inhibitors (MAOIs).
- Concomitant use of other sympathomimetic decongestants
- Avoid in patients with prostatic enlargement.
- Contraindicated in patients with phaeochromocytoma
Use with caution in patients with Raynaud's Phenomenon and diabetes mellitus.
Care is advised in the administration of paracetamol to patients with severe renal or severe hepatic impairment. The hazard of overdose is greater in those with non-cirrhotic alcoholic liver disease.
Patients should be advised not to take other paracetamol -containing products concurrently.
Immediate medical advice should be sought in the event of an overdose, even if the patient feels well because of the risk of delayed serious liver damage (see section 4.9).
Phenylephrine should be used with care in patients with closed angle glaucoma.
The product should not be used during pregnancy unless recommended by a healthcare professional (see section 4.6).
Use during breastfeeding should be avoided, unless recommended by a healthcare professional (see section 4.6).
Due to the presence of caffeine, the product should be taken with care in patients with a history of peptic ulcers.
Caution is advised if paracetamol is administered concomitantly with flucloxacillin due to increased risk of high anion gap metabolic acidosis (HAGMA), particularly in patients with severe renal impairment, sepsis, malnutrition and other sources of glutathione deficiency (e.g. chronic alcoholism), as well as those using maximum daily doses of paracetamol. Close monitoring, including measurement of urinary 5-oxoproline, is recommended.
This product contains 0.92 mg (0.04 mmol) sodium per dose, that is to say essentially 'sodium-free'.
Monoamine oxidase inhibitors (including moclobemide) (MAOIs): Hypertensive interactions occur between sympathomimetic amines such as phenylephrine and monoamine oxidase inhibitors (see section 4.3).
Cardiac glycosides: Concomitant use of cardiac glycosides (e.g. digoxin) with phenylephrine may increase the risk of irregular heartbeat or heart attack.
Tricyclic antidepressants: Tricyclic antidepressants (e.g. amitriptyline) may increase the risk of cardiovascular side effects with phenylephrine (see section 4.3).
Sympathomimetic agents: Concomitant use of phenylephrine with other sympathomimetic amines can increase the risk of hypertension and other cardiovascular side effects (see section 4.3).
Phenylephrine may reduce the efficacy of beta–blockers and other antihypertensives (including debrisoquine, guanethidine, reserpine, methyldopa).
Anticoagulants: The anticoagulant effect of warfarin and other coumarins may be enhanced by prolonged regular daily use of paracetamol with increased risk of bleeding; occasional doses have no significant effect.
Antiemetics: The speed of absorption of paracetamol may be increased by metoclopramide or domperidone and absorption reduced by cholestyramine.
CYP Inhibitors: Caffeine undergoes extensive metabolism by hepatic microsomal cytochrome P450, factors known to alter the activity of this enzyme system may influence caffeine clearance. Thus, caffeine elimination is enhanced in cigarette smokers and inhibited by cimetidine, disulfiram, and oral contraceptive steroids.
Caution should be taken when paracetamol is used concomitantly with flucloxacillin as concurrent intake has been associated with high anion gap metabolic acidosis, especially in patients with risks factors (see section 4.4)
The product should not be used during pregnancy unless recommended by a healthcare professional.
The safety of this medicine during pregnancy and lactaction has not been established but in view of a possible association of foetal abnormalities with first trimester exposure to phenylephrine, the use of the product during pregnancy should be avoided. In addition, because phenylephrine may reduce placental perfusion, the product should not be used in patients with a history of pre-eclampsia.
Epidemiological studies in human pregnancy have shown no ill effects due to paracetamol used in the recommended dosage.
Taken during pregnancy it appears that the half-life of caffeine is prolonged. This is a possible contributing factor in hyperemesis gravidarum.
The product should be avoided during lactation unless recommended by a healthcare professional. There are limited data on the use of phenylephrine in lactation.
Paracetamol is excreted in breast milk, but not in a clinically significant amount. Available published data do not contraindicate breastfeeding.
Caffeine/metabolites are excreted in human milk, but at therapeutic doses of the product, no effects on the breastfed newborns/infants are anticipated.
There are no available data regarding the effects of the active ingredients on fertility.
This medicinal product has no or negligible influence on ability to drive or use machinery.
Adverse effects of paracetamol are rare.
The most commonly reported adverse events following dosing with caffeine are GI irritation and CNS stimulation.
Adverse events which have been associated with paracetamol, phenylephrine and caffeine are given below, tabulated by system organ class and frequency.Frequencies are defined as: Very common (≥1/10); Common (≥1/100 and <1/10); Uncommon (≥1/1000 and <1/100); Rare (≥1/10,000 and <1/1000); Very rare (< 1/10,000); Not known (cannot be estimated from the available data). Within each frequency grouping, adverse events are presented in order of decreasing seriousness.
System Organ Class
Blood and Lymphatic System Disorders
Thrombocytopenia, leucopenia, pancytopenia, neutropenia, agranulocytosis1
Immune System Disorders
Insomnia, restlessness, nervousness, delirium
Epigastric discomfort, nausea, vomiting
Skin and Subcutaneous Tissue Disorders
Cases of serious skin reactions have been reported
Renal and Urinary Disorders
Description of Selected Adverse Reactions1 There have been reports of blood dyscrasias including thrombocytopenia, leucopenia, pancytopenia, neutropenia and agranulocytosis, but these were not necessarily causally related to paracetamol.
2 Especially in males
Reporting of Suspected Adverse Reactions
Reporting suspected adverse reactions after authorisation of the medicinal product is important. It allows continued monitoring of the benefit/risk balance of the medicinal product. Healthcare professionals are asked to report any suspected adverse reactions via the Yellow Card Scheme at: http:www.mhra.gov.uk/yellowcard or search for MHRA Yellow Card in the Google Play or Apple App Store.
The main cause for concern in overdosage is Paracetamol intake.
Liver damage is possible in adults who have taken 10 g or more of paracetamol. Ingestion of 5 g of more of paracetamol may lead to liver damage if the patient has risk factors (see below).
If the patient:
(a) Is on long-term treatment with carbamazepine, phenobarbitone, phenytoin, primidone, rifampicin, St John's Wort or other drugs that induce liver enzymes.
(b) Regularly consumes ethanol in excess of recommended amounts.
(c) Is likely to be glutathione depleted, e.g. eating disorders, cystic fibrosis, HIV infection, starvation, cachexia.
Symptoms of paracetamol overdose in the first 24 hours are pallor, nausea, vomiting, anorexia and abdominal pain. Liver damage may become apparent 12 to 48 hours after ingestion. Abnormalities of glucose metabolism and metabolic acidosis may occur. In severe poisoning, hepatic failure may progress to encephalopathy, haemorrhage, hypoglycaemia, cerebral oedema and death. Acute renal failure with acute tubular necrosis, strongly suggested by loin pain, haematuria and proteinuria, may develop even in the absence of severe liver damage. Cardiac arrhythmias and pancreatitis have been reported.
Immediate treatment is essential in the management of paracetamol overdose. Despite a lack of significant early symptoms, patients should be referred to hospital urgently for immediate medical attention. Symptoms may be limited to nausea or vomiting and may not reflect the severity of overdose or the risk of organ damage. Management should be in accordance with established treatment guidelines. See BNF overdose section.
Treatment with activated charcoal should be considered if the overdose has been taken within 1 hour. Plasma paracetamol concentration should be measured at 4 hours or later after ingestion (earlier concentrations are unreliable). Treatment with N-acetylcysteine may be used up to 24 hours after ingestion of paracetamol, however, the maximum protective effect is obtained up to 8 hours post-ingestion. The effectiveness of the antidote declines sharply after this time. If required the patient should be given intravenous N-acetylcysteine, in line with the established dosage schedule. If vomiting is not a problem, oral methionine may be a suitable alternative for remote areas, outside hospital. Management of patients who present with serious hepatic dysfunction beyond 24 hours from ingestion should be discussed with the NPIS or a liver unit.
Symptoms - emesis and convulsions may occur. No specific antidote. However, treatment is usually fluid therapy. Fatal poisoning is rare. If symptoms become apparent or overdose is suspected, consult a doctor immediately.
Features of severe overdose of phenylephrine include haemodynamic changes and cardiovascular collapse with respiratory depression. Treatment includes symptomatic and supportive measures. Hypertensive effects may be treated with an i.v. alpha-receptor blocking agent.
Phenylephrine overdose is likely to result in: nervousness, headache, dizziness, insomnia, increased blood pressure, nausea, vomiting, reflex bradycardia, mydriasis, acute angle closure glaucoma (most likely to occur in those with closed angle glaucoma), tachycardia, palpitations, allergic reactions (e.g. rash, urticaria, allergic dermatitis), dysuria, urinary retention (most likely to occur in those with bladder outlet obstruction, such as prostatic hypertrophy).
Additional symptoms may include, hypertension, and possibly reflex bradycardia. In severe cases confusion, seizures and arrhythmias may occur. However the amount required to produce serious phenylephrine toxicity would be greater than that required to cause paracetamol-related liver toxicity.
Treatment should be as clinically appropriate. Severe hypertension may need to be treated with alpha blocking medicinal products such as phentolamine.
Pharmacotherapeutic group: Analgesics, Anilides;
ATC Code: N02BE51, Paracetamol, combinations excl. psycholeptics
Paracetamol: Paracetamol has both analgesic and antipyretic activity which is believed to be mediated principally through its inhibition of prostaglandin synthesis within the central nervous system.
Caffeine: Caffeine is a central nervous system stimulant. It inhibits the enzyme phosphodiesterase and has an antagonistic effect at central adenosine receptors. Its action on the central nervous system is mainly on the higher centres and it produces a condition of wakefulness and increased mental activity.
Phenylephrine hydrochloride: Phenylephrine is sympathomimetic post-synaptic α1–adrenergic receptor agonist with low cardioselective beta receptor affinity and minimal central nervous stimulant activity. It is a recognised decongestant and acts by vasoconstriction to reduce oedema and nasal swelling.
Paracetamol: Paracetamol is absorbed rapidly and completely from the small intestine, producing peak plasma levels after 15-20 minutes following oral dosing. The systemic availability is subject to first-pass metabolism and varies with dose between 70% and 90%. The drug is rapidly and widely distributed throughout the body and is eliminated from plasma with a T½ of approximately 2 hours. The major metabolites are glucuronide and sulphate conjugates (>80%) which are excreted in urine.
Caffeine: Caffeine is absorbed readily after oral, rectal or parenteral administration, but absorption from the gastrointestinal tract may be erratic. There is little evidence of accumulation in any particular tissue. Caffeine passes readily into the central nervous system and into saliva. Concentrations have also been detected in breast milk. It is metabolised almost completely and is excreted in the urine as 1-methyluric acid, 1-methylxanthine and other metabolites with only about 1% unchanged.
Phenylephrine hydrochloride: Phenylephrine is absorbed from the gastrointestinal tract, but has reduced bioavailability by the oral route due to first-pass metabolism. It retains activity as a nasal decongestant when given orally, the drug distributing through the systemic circulation to the vascular bed of the nasal mucosa. When taken by mouth as a nasal decongestant phenylephrine is usually given at intervals of 4-6 hours.
No preclinical findings of relevance have been reported.
Sodium lauryl sulphate
Titanium dioxide (E171)
Quinoline yellow (E104)
Patent blue V (E131)
Store up to 25°C.
250 micron opaque uPVC blister with a foil/paper laminate, 35gsm paper/9 micron soft-temper foil and heat-seal coated, contained in an outer cardboard carton.
Pack sizes: 4, 6, 8 and 16 capsules. Not all pack sizes may be marketed.
No special requirements for disposal.
Reckitt Benckiser Healthcare (UK) Limited,
26th November 2004